Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 57, NWS Charleston, SC

June 25, 2004Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 25, 2004, 8:01 PM EDT for Colleton County, South Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 8:01 PM EDT (00:01 UTC)
Expired
Jun 25, 2004, 9:00 PM EDT
In force
59 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Colleton County, SC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 5:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3035 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WUUS52 KCHS 260001
SVRCHS
SCC029-260100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
800 PM EDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 900 PM EDT

* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60
  MPH ALONG A LINE EXTENDING FROM 4 MILES NORTH OF CANADYS TO
  HENDERSONVILLE TO 11 MILES WEST OF BENNETTS POINT...OR ALONG A LINE
  EXTENDING FROM 6 MILES SOUTHWEST OF SAINT GEORGE TO 7 MILES
  SOUTHWEST OF WALTERBORO TO 9 MILES NORTH OF BEAUFORT...MOVING EAST
  AT 40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  CANADYS AND WHITE HALL...
  RITTER AND GREEN POND...
  ROUND O AND ASHEPOO...
  COTTAGEVILLE AND BENNETTS POINT...
  WALTERBORO...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3278 8043 3305 8039 3306 8062 3314 8070
      3284 8079 3268 8076 3267 8068 3259 8063
      3247 8039 3250 8036 3255 8042 3263 8043
      3265 8040 3277 8043 3253 8025 3252 8034
      3247 8033 3247 8033 3247 8032 3253 8025

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:36 PM EDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 25, 2:36 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
236 PM EDT FRI JUN 25 2004

.PUBLIC...OVERALL PATTERN OF S-SW FLOW THROUGH THE MID-LEVELS WILL
CONTINUE THROUGH THIS EVENING...WITH WEAK NVA OVER THE AREA. THIS
SHOULD KEEP MUCH OF THE PRECIP FALLING OVER WEST/CENTRAL GA OUT OF
OUR AREA...BUT WESTERN FRINGES COULD GET SOME PRECIP THROUGH ABOUT
MIDNIGHT...SO WILL KEEP CHANCE POPS THIS EVENING. UPPER FLOW
FLATTENS OUT SLIGHTLY WHICH WILL ALLOW A COLD FRONT TO DROP
SOUTHWARD TOWARD THE AREA TOMORROW EVENING/NIGHT. THIS WILL HELP
FOCUS ACTIVITY OVER THE INLAND/NORTHERN TIER COUNTIES...SO WILL GO
WITH SLIGHTLY HIGHER POPS THERE. DO NOT EXPECT THE FRONT TO MAKE IT
ANY FARTHER THAN DORCHESTER/BERKELEY/CHARLESTON COUNTIES BEFORE
LIFTING NORTHWARD ON SUNDAY. ON SUNDAY AND MONDAY...REMAINS OF
BOUNDARY TO THE NORTH SHOULD ACT AS A FOCUS FOR CONVECTION...WITH
ONCE AGAIN HIGHER POPS ACROSS THE NORTHERN TIER COUNTIES. THE RETURN
OF SW FLOW AND WEAK NVA OVER GA ZONES ALSO SUPPORTS LOWER POPS
THERE. THROUGH THE EXTENDED...FAIR AGREEMENT AMONGST THE MODELS WITH
CONTINUED MOIST S-SW FLOW. NOT TOO MANY CHANGES WERE MADE THIS GO
AROUND...WITH CHANCE POPS...LOWS 70-75 AND HIGHS IN THE UPPER 80S TO
NEAR 90...IE CLIMATOLOGY...HARD TO ARGUE WITH THIS TIME OF THE YEAR.

&&

.MARINE...CURRENTLY LIGHT SOUTH TO SOUTHWEST FLOW ACROSS THE MARINE
ZONES WITH SEAS RUNNING 2-3 FEET. CONSENSUS SEEMS TO BE WITH THE ETA
SOLUTION SO AM USING IT FOR THIS FORECAST. FRONTAL BOUNDARY WILL
MOVE TOWARD THE AREA SATURDAY NIGHT. FRONT WILL MAKE IT TO THE
NORTHERN BORDER OF OUR MARINE AREA BY 12Z SUNDAY. THE RESULT WILL BE
A VEERING OF THE WINDS TO A MORE WESTERLY DIRECTION SUNDAY.
CONDITIONS WILL REMAIN BELOW ADVISORY CRITERIA SO NO FLAGS EXPECTED.
THE FRONT WILL THEN GET PICKED UP AND MOVED NORTH LATE SUNDAY NIGHT.
SOUTHWEST FLOW WILL PREDOMINATE FOR THE REMAINDER OF THE FORECAST
PERIOD...EXCEPT FOR A MORE WESTERLY FLOW MONDAY NIGHT AND TUESDAY
WITH THE PASSAGE OF A SURFACE TROUGH.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&

JR/HSA
Hazardous weather outlook, Jun 25, 5:31 PM EDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
531 PM EDT FRI JUN 25 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-260900-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
531 PM EDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TONIGHT.
.SEVERE THUNDERSTORMS...A LINE OF STRONG THUNDERSTORMS WILL CONTINUE
TO MOVE EASTWARD THROUGH THE AREA THROUGH THE EVENING HOURS. DAMAGING
WINDS WILL BE THE PRIMARY HAZARD WITH THESE STORMS...WITH LARGE HAIL
ALSO POSSIBLE IN ISOLATED STORMS. THEREFORE A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA THROUGH 11 PM.

.DAYS TWO THROUGH SEVEN...DAY THROUGH DAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 25, 5:47 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
547 PM EDT FRI JUN 25 2004

GAZ087-099-100-115-116-137-138-252215-
BULLOCH-CANDLER-EVANS-INLAND BRYAN-INLAND LIBERTY-JENKINS-LONG-
547 PM EDT FRI JUN 25 2004

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...EVANS COUNTY...
CANDLER COUNTY...BULLOCH COUNTY...JENKINS COUNTY...BRYAN COUNTY AND
LIBERTY COUNTY THROUGH 615 PM EDT...

AT 547 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED ALONG A LINE EXTENDING FROM 2 MILES EAST OF UNION TO 5 MILES
SOUTHEAST OF LUDOWICI...OR ALONG A LINE EXTENDING FROM 6 MILES NORTH
OF METTER TO 5 MILES SOUTHEAST OF LUDOWICI...MOVING NORTHEAST AT 25
MPH. THIS WILL AFFECT AREAS IN AND AROUND
UNION...PARISH...LUDOWICI...EXCELSIOR...CLAXTON...ADABELLE...PULASKI.
..GUM BRANCH...ELIM AND DAISY THROUGH 615 PM EDT.

FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH AND HEAVY
RAIN WILL BE THE MAIN HAZARDS WITH THIS ACTIVITY.

SCW
Special weather statement, Jun 25, 6:24 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
624 PM EDT FRI JUN 25 2004

GAZ087-088-101-116>119-138>141-SCZ051-252315-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL JASPER-COASTAL LIBERTY-COASTAL
MCINTOSH-EFFINGHAM-INLAND BRYAN-INLAND CHATHAM-INLAND LIBERTY-INLAND
MCINTOSH-JENKINS-SCREVEN-
624 PM EDT FRI JUN 25 2004

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...JENKINS
COUNTY...SCREVEN COUNTY...JASPER COUNTY...MCINTOSH COUNTY...BRYAN
COUNTY...CHATHAM COUNTY AND LIBERTY COUNTY THROUGH 715 PM EDT...

AT 624 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED ALONG A LINE EXTENDING FROM 9 MILES WEST OF MILLHAVEN TO
OLIVER TO 4 MILES SOUTH OF SAPELO ISLAND...OR ALONG A LINE EXTENDING
FROM 13 MILES NORTHEAST OF MILLEN TO 13 MILES NORTHWEST OF
SPRINGFIELD TO 10 MILES EAST OF DARIEN...MOVING NORTHEAST AT 25 MPH.
THIS WILL AFFECT AREAS IN AND AROUND SYLVANIA...SPRINGFIELD...
SAVANNAH AND DARIEN THROUGH 715 PM EDT.

FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH...AND HEAVY RAIN WILL BE
THE MAIN HAZARDS WITH THIS ACTIVITY.

SCW
Special weather statement, Jun 25, 7:14 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
714 PM EDT FRI JUN 25 2004

SCZ043-048-049-260015-
BEAUFORT-COASTAL COLLETON-INLAND COLLETON-
714 PM EDT FRI JUN 25 2004

...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT AND COLLETON COUNTIES
THROUGH 815 PM...

AT 750 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF STORM
THUNDERSTORMS CROSSING THE SAVANNAH RIVER INTO SOUTHEAST SOUTH
CAROLINA.  THESE STORMS WERE MOVING NORTHEAST AT 35 MPH AND WILL
PUSH INTO THE WALTERBORO...GARDENS CORNER...LAUREL BAY AND COOSAW
AREAS OVER THE NEXT HALF HOUR.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN AND WIND GUSTS
TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:11 PM EDTSevere Thunderstorm WarningCHSDorchester64 min
Jun 25, 8:22 PM EDTSevere Thunderstorm WarningCHSBerkeley53 min
Jun 25, 11:47 PM EDTSpecial Marine WarningCHS88 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.